Steroids

I have been on 10mg prednisolone daily for 18 months now - tried reducing once and it was not successful. My question is, how long do people tend to stay on pred? I don't actually want to try reducing it again as am quite happy on it as part of my regime. I just got a shock earlier today reading either on a blog or a question that someone has been on steroids (not sure of the dose) for 10 years!?! If so, I will definitely have to get rid of my smaller clothes and stay in my 'fat' ones. As I say, I am not actually bothered as being on the pred is much better than not taking it. I just have no idea of a timescale. If this is a silly question, I apologise!

Virge

6 Replies

oldestnewest
  • Hi Virge,

    I was on Pred for two years, until my inflammatory markers in blood were normal. It was used to help me as abridging medication until they achieved the correct Dmards for the RA.

    I am sure you know that long term use of steroids is not great for your bones and you should be taking calcium & vit D suppliment??

    Withdrawal from steroids should be under medical supervision. However, it was another Consultant in a different speciality suggested reducing by 1mg per month. It is a slow method, but I had absolutely no side effects.

    I then set about losing the weight, which does'nt fall off, but is shiftable within a few months.

    I am glad I am off them because funnily enough it was one medication I was scared of taking. I have a suitcase full of Fat Clothes, as could be I will have to take them again. A friend with Addisons & another with osteoporosis!!

    Good Luck, try the 1 mg per month reduction.

    Gina.

  • I was the same on two long courses in two years. I did the 1mg reduction too, I and I too have kept a few fat clothes x

  • I have put on about 2.5 stones on the pred this time. My only worry stems from when I was on them as part of chemotherapy about 25 years ago when I put on 4 and a half stones each time I had chemo (twice). If I carry on at this rate, I will be a massive girl. Although I am now on MTX jabs, for some reason I am still losing weight (about one stone now). Not too sure why, but still feel sick quite a lot. Don't want to stop MTX as it is really helping. At least I don't suffer from mouth ulcers etc. Thanks for replying. Virge.

  • Dear Virge,

    I work in a hospital pharmacy and the chemo patients are usually on much higher doses of steroids and often different steroids such as dexamethasone rather than prednisolone.

    You say you are now losing weight?.. the methotrexate jabs can still cause nausea, ask your rhuem team about increasing the number of days you take folic acid as this helps with the side effects, also they could prescribe an anti sickness medication for you x

  • Hi Virge, I have been on 5 mgs of prednisone for 28 years now. My dr says that I've been on it for so long, that my body can't make it anymore.

    I go against the norm, but my reaction to it, is that it takes my appetite away. I can't gain weight for the life of me. I have to eat just to maintain my weight. I do have fat cheeks from the steroids though. I have tried going down 1 mg at a time, several times, but I haven't ever been able to get lower than 5 mgs, or I'll flare.

    I also have to go to an opthamologist every 6 months, to check for cataracts & glacoma. I have a cataract which comes & goes, so my dr watches it carefully.

    Good luck if you want to taper down.

    Christine

  • I was prescribed steroids (prednisone) at 5 years of age and was on them for 25 years - I had to have tests done in hospital (to check kidney's), I also had fits. I had to reduce slowly. That was 25 years ago and I don't appear to have suffered longstanding damage - still have the RA though!! Steroids really do the job - but I have been told that they shouldn't be taken for too long.

You may also like...